Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at May 25, 2018, 5:21 PM CDT for Traill County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- May 25, 2018, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
County Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 4 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS83 KFGF 252221 SPSFGF Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 521 PM CDT FRI MAY 25 2018 NDZ027-029-030-252300- Steele ND-Traill ND-Grand Forks ND- 521 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS... NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 600 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over Hatton, or 25 miles southwest of Grand Forks, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mayville and Portland around 540 PM CDT. Buxton around 555 PM CDT. Cummings around 600 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4756 9763 4775 9750 4759 9685 4737 9699 TIME...MOT...LOC 2221Z 292DEG 24KT 4765 9746 $$ Riddle
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 25, 3:25 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 25, 3:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 325 PM CDT Fri May 25 2018 .SHORT TERM...(This afternoon through Saturday) Issued at 321 PM CDT Fri May 25 2018 Organized forcing is mainly north of our CWA with shortwave troughs over southern Canada. Despite disorganized forcing locally, instability, mid level moisture, and several weak surface troughs/convergence zones have helped kick of isolated showers/thunderstorms over parts of our CWA. Most CAMs show isolated activity over much of our CWA, but HRRR does indicate maybe an increase in coverage over NW MN. ML CAPE is still 500-1000 J/KG limiting severe concern somewhat, but surface based parcels would still feed into a very unstable air mass, so isolated/stronger cells still can't be ruled out. Moisture profiles (inverted-V) and DCAPE over 1000 J/KG raises concern for microburst/downdraft potential with activity, but without more organization threat should be very localized/isolated. With marginal to unfavorable mid level lapse rates and middling forcing activity should be highly diurnally driven and wind down quickly after sunset. Upper troughs are even further east on Friday, so other than Lake of the Woods region, most locations should see dry conditions. Near record or record highs are expected once again Friday with many locations around 90F or warmer (a little "cooler" in the northern RRV). As has been the case winds may also be underdone in guidance based on mixing heights, so I trended winds up a bit from standard blend towards MOS blend which has tended to be closer on wind speeds (still a little low). Winds should be low enough and RH high enough to keep us below RFW criteria, but it is worth monitoring like today (could be "near" critical again). .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri May 25 2018 Hot, possible record heat for Memorial Day Weekend. Cooler but still above normal temperatures Tuesday through the rest of the next work week. Chance for showers and thunderstorms in the Northern Plains throughout the next week. Upper level ridge with an upper low over the Nevada/Utah area defines the upper level pattern at the start of the period. Some embedded short waves will move over the area to help increase the chances of showers and thunderstorms. Saturday night into Sunday morning the east chance for shower and storms will be in eastern North Dakota associated with a surface low to the southwest. Sunday night the shower and rain threat increases as another surface low moves in from the west. MU CAPE late Sunday could approach 1500 to 2000 J/kg. On Monday MU CAPE could be higher with values over 3000 J/kg in the NAM and GFS. Bulk shear over 40 knots also present in the Northern Plains so there is severe potential with these storms. One of the major limiting factors here will be the amount of CIN as it is forecast to be high as well over this period. Tuesday into Wednesday high precipitable water values in the NAM and GFS are above the 90th percentile for nearby sounding climatologies (BIS, ABR, and INL). This is supported by the previous upper low becoming dislodged and the trough moving towards the Northern Plains. Dryer weather expected Thursday before another chance for rain late next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 25 2018 VFR conditions will prevail through the TAF period across eastern ND and northwest MN. Gusty westerly winds are expected this afternoon, decreasing after sunset and becoming light (generally 5kt or less) during the night. Winds should then increase once again late Saturday morning to 8-12kt range. Virga will be favored later this afternoon mainly along and north of Hwy 2, though a shower or even a high based thunderstorm can't be completely ruled out (confidence too low for inclusion in TAFs). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...NC AVIATION...DJR
Hazardous weather outlook, May 25, 1:40 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 140 PM CDT Fri May 25 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-026-027-029- 030-039-053-054-261845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh County-Nelson-Grand Forks-Steele-Traill-Cass- Richland-Western Walsh County- 140 PM CDT Fri May 25 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon. While most thunderstorms are not expected to be severe, a few may be capable of producing winds to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for thunderstorms each day Sunday through Thursday. The threat for widespread severe weather is low during this period, although isolated severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-014-015-024-028-038-049-052-261845- Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent- 140 PM CDT Fri May 25 2018 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for thunderstorms each day Sunday through Thursday. The threat for widespread severe weather is low during this period, although isolated severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 25, 3:34 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 2 SW MAIDA 48.98N 98.40W
05/24/2018 E1.00 INCH Cavalier ND BROADCAST MEDIA
PICTURES SHARED BY LOCAL NEWS SHOW ACCUMULATED QUARTER
SIZED HAIL. TIME ESTIMATED FROM RADAR.
0847 AM HAIL MAIDA 49.00N 98.36W
05/24/2018 E0.75 INCH CAVALIER ND OTHER FEDERAL
US CUSTOMS AND BORDER PROTECTION OFFICERS OBSERVED DIME
TO PENNY SIZED HAIL FOR 5-10 MINUTES.
0815 PM HAIL 3 SSW MENTOR 47.66N 96.17W
05/24/2018 M0.25 INCH Polk MN COCORAHS
0855 PM HAIL 2 SW CROOKSTON 47.75N 96.64W
05/24/2018 M0.50 INCH Polk MN PUBLIC
0900 PM HAIL 1 E HIGH LANDING 48.05N 95.79W
05/24/2018 E1.25 INCH Pennington MN PUBLIC
HAIL FEEL FOR A FEW MINUTES. HAIL OF DIME SIZED OR LARGER
COVERED THE GROUND.
0905 PM HAIL CROOKSTON 47.77N 96.61W
05/24/2018 M1.00 INCH POLK MN PUBLIC
0941 PM HAIL 2 E CROOKSTON 47.77N 96.56W
05/24/2018 M1.00 INCH Polk MN PUBLIC
0945 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
05/24/2018 M0.75 INCH PENNINGTON MN PUBLIC
1010 PM TSTM WND GST THIEF RIVER FALLS 48.11N 96.18W
05/24/2018 M58.00 MPH PENNINGTON MN AWOS
1020 PM TSTM WND GST 3 WSW MAVIE 48.13N 96.00W
05/24/2018 M58.00 MPH Pennington MN MESONET
1035 PM HAIL 2 NE BROOKS 47.84N 95.97W
05/24/2018 M0.88 INCH Red Lake MN PUBLIC
1035 PM HAIL 2 NE BROOKS 47.84N 95.97W
05/24/2018 M0.75 INCH Red Lake MN PUBLIC
&&
GGUSTSpecial weather statement, May 25, 5:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 521 PM CDT FRI MAY 25 2018 NDZ027-029-030-252300- Steele ND-Traill ND-Grand Forks ND- 521 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS... NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 600 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over Hatton, or 25 miles southwest of Grand Forks, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mayville and Portland around 540 PM CDT. Buxton around 555 PM CDT. Cummings around 600 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4756 9763 4775 9750 4759 9685 4737 9699 TIME...MOT...LOC 2221Z 292DEG 24KT 4765 9746 Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:09 PM CDT | Special Weather Statement | FGF | Red Lake | 36 min |
| May 24, 8:33 PM CDT | Special Weather Statement | FGF | Red Lake | 27 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington, Red Lake | 48 min |
| May 24, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 51 min |
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 37 min |
| May 24, 9:50 PM CDT | Special Weather Statement | FGF | Marshall, Pennington, Roseau | 55 min |
| May 24, 10:51 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater, Lake of the Woods | 54 min |
| May 24, 11:48 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods | 57 min |
| May 25, 12:41 AM CDT | Special Weather Statement | FGF | Beltrami | 34 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.